Computational Management Science

, Volume 8, Issue 4, pp 387–414

Estimation of risk-neutral density surfaces

  • A. M. Monteiro
  • R. H. Tütüncü
  • L. N. Vicente
Original Paper


Option price data is often used to infer risk-neutral densities for future prices of an underlying asset. Given the prices of a set of options on the same underlying asset with different strikes and maturities, we propose a nonparametric approach for estimating risk-neutral densities associated with several maturities. Our method uses bicubic splines in order to achieve the desired smoothness for the estimation and an optimization model to choose the spline functions that best fit the price data. Semidefinite programming is employed to guarantee the nonnegativity of the densities. We illustrate the process using synthetic option price data generated using log-normal and absolute diffusion processes as well as actual price data for options on the S&P 500 index. We also used the risk-neutral densities that we computed to price exotic options and observed that this approach generates prices that closely approximate the market prices of these options.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abadir K, Rockinger M (2003) Density functionals, with an option-pricing application. Econ Theory 19: 778–811Google Scholar
  2. Aït-Sahalia Y, Lo A (1998) Nonparametric estimation of state-price densities implicit in financial asset prices. J Finance 53: 499–547CrossRefGoogle Scholar
  3. Andersen L, Brotherton-Ratcliffe R (1998) The equity option volatility smile: an implicit finite-difference approach. J Comput Finance 1: 5–32Google Scholar
  4. Avellaneda M, Friedman C, Holmes R, Samperi D (1997) Calibrating volatility surfaces via relative-entropy minimization. Appl Math Finance 4: 37–64CrossRefGoogle Scholar
  5. Bahra B (1997) Implied risk-neutral probability density functions from options prices: theory and application. Technical report, Bank of EnglandGoogle Scholar
  6. Bertsimas D, Popescu I (2002) On the relation between option and stock prices: A convex programming approach. Oper Res 50: 358–374CrossRefGoogle Scholar
  7. Black F, Scholes M (1973) The pricing of options and corporate liabilities. J Polit Econ 81: 637–659CrossRefGoogle Scholar
  8. Bondarenko O (2003) Estimation of risk-neutral densities using positive convolution approximation. J Econom 116: 85–112CrossRefGoogle Scholar
  9. Breeden D, Litzenberger R (1978) Prices of state-contingent claims implicit in options prices. J Bus 51: 621–651CrossRefGoogle Scholar
  10. Brunner B, Hafner R (2003) Arbitrage-free estimation of the risk-neutral density from implied volatility smile. J Comput Finance 7: 75–106Google Scholar
  11. Buchen PW, Kelly M (1996) The maximum entropy distribution of an asset inferred from option prices. J Financ Quant Anal 31: 143–159CrossRefGoogle Scholar
  12. Coleman T, Li Y, Verma A (1999) Reconstructing the unknown local volatility function. J Comput Financ 2: 77–102Google Scholar
  13. Cont R, Fonseca J (2002) Dynamics of implied volatility surfaces. Quant Finance 2: 45–60CrossRefGoogle Scholar
  14. Cox J, Ross S (1976) The valuation of options for alternative stochastic processes. J Financ Econ 3: 145–166CrossRefGoogle Scholar
  15. Crépey S (2003) Calibration of the local volatility in a trinomial tree using tikhonov regularization. Inv Problems 19: 91–127CrossRefGoogle Scholar
  16. Drǎgulescu A, Yakovenko V (2002) Probability distribution of returns in the Heston model with stochastic volatility. Quant Finance 2: 443–453Google Scholar
  17. Duffie D (2001) Dynamic asset pricing theory. Princeton University Press, PrincetonGoogle Scholar
  18. Dumas B, Fleming J, Whaley R (1998) Implied volatility functions: empirical tests. J Finance 53: 2059–2106CrossRefGoogle Scholar
  19. Feller W (1951) Diffusion processes in genetics. In: Proceedings of the second Berkeley symposium on mathematical statistics and probability, pp 227–246Google Scholar
  20. Feller W (1951) Two singular diffusion problems. Ann Math 54: 173–182CrossRefGoogle Scholar
  21. Feller W (1971) An introduction to probability theory and its applications. Wiley, New YorkGoogle Scholar
  22. Hamida SB, Cont R (2005) Recovering volatility from option prices by evolutionary optimization. J Comput Finance 8: 43–76Google Scholar
  23. Herzel S (2005) Arbitrage opportunities on derivatives: a linear programming approach. Dyn Continuous Discrete Impulsive Syst Ser B Appl Algorithms 12: 589–606Google Scholar
  24. Heston S (1993) A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev Financ Studies 6: 327–343CrossRefGoogle Scholar
  25. Hull JC (2003) Options, futures, and other derivatives. 5th edn. Prentice-Hall, New JerseyGoogle Scholar
  26. Jackson N, Süli E, Howison S (1999) Computation of deterministic volatility surfaces. J Comput Finance 2: 5–32Google Scholar
  27. Jackwerth JC (1999) Option-implied risk-neutral distributions and implied binomial trees: a literature review. J Derivatives 7: 66–82CrossRefGoogle Scholar
  28. Jackwerth JC, Rubinstein M (1996) Recovering probabilities distributions from options prices. J Finance 51: 1611–1631CrossRefGoogle Scholar
  29. Lagnado R, Osher S (1997) A technique for calibrating derivative security pricing models: numerical solution of an inverse problem. J Comput Finance 1: 13–25Google Scholar
  30. Lamberton D, Lapeyre B (1996) Introduction to stochastic calculus applied to finance. Chapman, LondonGoogle Scholar
  31. Lobo MS, Vandenberghe L, Boyd S, Lebret H (1998) Applications of second-order cone programming. Linear Algebra Appl 284: 193–228CrossRefGoogle Scholar
  32. Mayhew S (1995) On estimating the risk-neutral probability distribution implied by option prices. Technical report, Purdue UniversityGoogle Scholar
  33. Monteiro AM, Tütüncü RH, Vicente LN (2007) Recovering risk neutral probability density functions from options prices using cubic splines. Eur J Oper Res 187: 525–542CrossRefGoogle Scholar
  34. Stutzer M (1996) A simple nonparametric approach to derivative security valuation. J Finance 51: 1633–1652CrossRefGoogle Scholar
  35. Tütüncü RH, Toh KC, Todd MJ (2003) Solving semidefinite-quadratic-linear programs using SDPT3. Math Program 95: 189–217CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • A. M. Monteiro
    • 1
  • R. H. Tütüncü
    • 2
  • L. N. Vicente
    • 3
  1. 1.Faculdade de EconomiaUniversidade de CoimbraCoimbraPortugal
  2. 2.Goldman Sachs Asset ManagementNew YorkUSA
  3. 3.CMUC, Department of MathematicsUniversity of CoimbraCoimbraPortugal

Personalised recommendations